Virginia, 2006Damaging Winds and Lightning Strikes in Virginia, July 4, 2006
July 4, 2006 · NWS AKQ · 8 events in 3 counties and zones
6 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 3:04 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 4, 3:04 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT TUE JUL 4 2006
.SHORT TERM/TONIGHT THROUGH THURSDAY NIGHT...MID/UPR LVL RIDGING
CENTERED ACRS THE CAROLINAS HAS GENERALLY KEPT CONDITIONS DRY ACRS
THE CWA SO FAR TODAY. STRG STORMS ARE NOT THAT FAR AWAY
HOWEVER...WITH ONE BATCH MOVING IN A LINE THRU I-95 CORRIDOR FROM
PHL TO NEAR DCA. THIS LINE IS BEING ENHANCED BY LOW LVL CONV ALONG
THERMAL/LEE TROF AND PRESENCE OF WEAKER CAP FARTHER NORTH. ANOTHER
MORE SCTD BAND OF TSTMS BEGINNING TO DEVELOP SW VA NEAR ROA. FOR
TONIGHTS FCST WENT WITH SCTD TSTMS THIS EVENG FOR ALL OF THE CWA
EXCEPT WENT ONLY ISO IN NE NC/HAMPTON ROADS. AFTER
MIDNIGHT...NOCTURNAL LOW LVL JET INFLUENCE/RESULTANT INSTABILITY
WHICH HAS BEEN ACTIVE PAST FEW NGTS SHOULD BE SUFFICIENT TO BRING
SCTD SHWRS/TSTMS TO ALL AREAS. AS FOR SVR...THERE WILL BE DECENT
SHEAR IN PLACE AS LOW LVL JET INCREASES TO 30-35 KTS FROM THE WEST.
MAIN THREAT LOOKS TO BE DAMAGING WIND FROM BOWING LINES...MAINLY
DURING THE EVNG.
WED/THU...LOOKS LIKE AN ACTIVE DAY WED AS STRG COLD FRONT SAGS SWD
INTO THE REGION. AREA IN SLGT RISK FOR SVR ON WED/MOST LIKELY WOULD
BE SE VA/NE NC WHERE STRONGEST HTG SHOULD ALLOW TEMPS TO REACH LWR
90S. OTHER THREAT WILL BE HVY RAIN AND WILL ISSUE AN ESF FOR HVY
RAIN MAINLY LATE AFTN WED/WED NGT/THU MRNG WITH PWTRS OVER 2
INCHES AND SLOW MOVING FRONT. ON THU...WILL CONTINUE WITH LKLY
POPS MOST ZONES IN MRNG WITH CONDITIONS DRYING FROM S TO N THRU
THE DAY. SEVERE THREAT LOOKS MORE LMTD AS HTG WILL BE MUCH WEAKER
WITH THICK CLD CVR AND NNE FLOW. UPR SYSTM MAY INDUCE SOME THUNDER
THOUGH SO HAVE LEFT THUNDER IN FCST DESPITE LACK OF SFC BASED INSTABILITY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...BOTH GFS/WRF/NAM PUSH THE
FRONT SOUTH OF THE AREA ON FRI. GIVEN THE TIME OF YR/TENDENCY FOR
MODELS TO DROP FRONTS TOO FAR SOUTH...HAVE LINGERED 20% POPS INTO
NE NC FRI MRNG AND KEPT SKIES PTLY SUNNY RATHER THAN MSTLY SUNNY.
WILL NEED TO WATCH TRENDS BUT FOR NOW IT LOOKS LIKE A PLEASANT
WEEKEND. HAVE FCST DRY ALL OTHER ZONES FRI INTO SUNDAY WITH HIGH
PRESSURE NEAR THE MID ATLC AND TEMPS A LITTLE COOLER THAN NRML FOR
JULY. RETURN FLOW AND WARMER TMPS COME BACK TO THE AREA MON/TUE
ALONG WITH LOW CHC AFTN/EVENG TSTMS.
&&
MARINE...
MODERATE SW FLOW WILL CONT OVER WATERS THRU WED. LESS MIXING
EXPECTED AS CLOUDS INCRS OVR AREA TMRW SO SMALL CRAFT ADVISORY NOT
NEEDED. WINDS SHIFT N THEN NE AS FRONT SLOWLY PRESSES THRU AREA LATE
WED NIGHT/EARLY THU BUT SPEEDS APPEAR TO REMAIN SUB SCA PER LTST
GUIDANCE. MAY HAVE SEAS BUILDING TO SCA CRITERIA IN N/NE FLOW BY THU
NIGHT ESP ACRS SOUTHERN CSTL WTRS.
AVIATION...
EXPECTING WIDESPREAD MVFR CONDS (BRIEF IFR PSBL) OVRNGT PER LIGHT
FOG/HAZE AND SCTD CONVECTIVE ACTIVITY. VFR WITH OCNL MVFR AFTER
SUNRISE WED DUE SCTD CONVECTION AND LINGERING HZ VSBY RESTRICTION.
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM...BROWN
LONG TERM...BROWN
AVIATION...CULLEN
MARINE...CULLEN
Hazardous weather outlook, Jul 4, 4:45 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT TUE JUL 4 2006
NCZ012>017-030>032-102-VAZ048-049-060>098-050945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
545 AM EDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
HOT AND HUMID CONDITIONS ONCE AGAIN TODAY WILL CAUSE HEAT INDICES
TO CLIMB BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON...
HIGHEST AWAY FROM THE COASTS. IN ADDITION...SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM MID AFTERNOON AND THROUGH THE EVENING
HOURS. THUNDERSTORMS WILL MOVE SLOWLY...AND AS A RESULT WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLASH FLOODING...
ALONG WITH FREQUENT... DANGEROUS LIGHTNING. A FEW STORMS WILL ALSO
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...WITH
STRONG...DAMAGING WIND GUSTS AND LARGE HAIL AS THE MAIN THREATS.
IN ADDITION...THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH
FLOODING WILL EXIST WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
MDZ021>025-VAZ099-100-050945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
545 AM EDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
HOT AND HUMID CONDITIONS ONCE AGAIN TODAY WILL CAUSE HEAT INDICES
TO CLIMB BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON...
HIGHEST AWAY FROM THE COASTS. IN ADDITION...SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM MID AFTERNOON AND THROUGH THE EVENING
HOURS. THUNDERSTORMS WILL MOVE SLOWLY...AND AS A RESULT WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING...ALONG WITH FREQUENT...DANGEROUS LIGHTNING. A FEW
STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...WITH
STRONG...DAMAGING WIND GUSTS AND LARGE HAIL AS THE MAIN THREATS.
IN ADDITION...THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH
FLOODING WILL EXIST WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
ANZ630>633-650-652-654-656-658-670-050945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
545 AM EDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE
WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM MID AFTERNOON
AND THROUGH THE EVENING HOURS. THUNDERSTORMS WILL MOVE
SLOWLY...AND AS A RESULT WILL BE CAPABLE OF PRODUCING PROLONGED
HEAVY RAINFALL AND FREQUENT LIGHTNING. A FEW STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...
WITH WIND GUSTS TO 50 KNOTS OR GREATER AS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
HURLEY
In the hours before
Special weather statement, Jul 4, 4:09 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 PM EDT TUE JUL 4 2006
VAZ066-042200-
LUNENBURG VA-
509 PM EDT TUE JUL 4 2006
...DEVELOPING THUNDERSTORM OVER LUNENBURG COUNTY...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED THUNDERSTORM 9 MILES WEST OF VICTORIA...OR ABOUT 5
MILES EAST OF KEYSVILLE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM
WILL BE NEAR NUTBUSH AT 525 PM EDT...LUNENBURG AT 530 PM
EDT...VICTORIA AT 540 PM EDT...KENBRIDGE AT 600 PM EDT.
EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.
Special weather statement, Jul 4, 4:13 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT TUE JUL 4 2006
VAZ067-042200-
NOTTOWAY VA-
513 PM EDT TUE JUL 4 2006
...DEVELOPING THUNDERSTORM OVER NOTTOWAY COUNTY...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED THUNDERSTORM OVER CREWE...MOVING EAST AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR BLACKSTONE AT 530 PM EDT...PATTERSONS
STORE AT 535 PM EDT...DOMINY CORNER AT 540 PM EDT...BLACKSTONE
AIRPORT...AND...FORT PICKETT AT 545 PM EDT...WELLVILLE AT 550 PM EDT.
EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.
44
Special weather statement, Jul 4, 4:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT TUE JUL 4 2006
VAZ080-042200-
DINWIDDIE VA-
518 PM EDT TUE JUL 4 2006
...DEVELOPING THUNDERSTORM OVER DINWIDDIE COUNTY...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED THUNDERSTORM 7 MILES NORTHWEST OF DINWIDDIE...MOVING
EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR CENTER
STAR...AND...FIVE FORKS AT 525 PM EDT...BUTTERWORTH AT 530 PM
EDT...DINWIDDIE AT 540 PM EDT...PETERSBURG AIRPORT AT 545 PM
EDT...BURGESS AT 550 PM EDT.
EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.
44
Special weather statement, Jul 4, 4:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT TUE JUL 4 2006
VAZ070-081-042230-
CHESTERFIELD VA-PRINCE GEORGE VA-
544 PM EDT TUE JUL 4 2006
...DEVELOPING THUNDERSTORM OVER CHESTERFIELD COUNTY...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLONIAL HEIGHTS...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR COLONIAL HEIGHTS AT 555 PM
EDT...PETERSBURG NATIONAL BATTL AT 600 PM EDT...FORT LEE AT 605 PM
EDT...HOPEWELL...AND...BIRCHETT ESTATE AT 615 PM EDT...JORDAN POINT
COUNTRY CLUB AT 620 PM EDT.
EXPECT WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALY HEAVY
DOWNPOURS IN THE PATH OF THIS STORM.
44
Thunderstorm Wind, Nottoway
- When
- July 4, 5:10 PM EST
- Where
- Nottoway County, 3 mi SE of Crewe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.133, -78.083
Trees down on Highway 626 and Highway 601.
Lightning, Dinwiddie
- When
- July 4, 5:15 PM EST
- Where
- Dinwiddie County, Wilson
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Lightning strike started fire which destroyed house.
Thunderstorm Wind, Dinwiddie
- When
- July 4, 5:20 PM EST
- Where
- Dinwiddie County, Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.150, -77.750
Trees down in the Ford and Church Road areas.
Lightning, Dinwiddie
- When
- July 4, 5:30 PM EST
- Where
- Dinwiddie County, Sutherland
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Lightning strike started fire which caused major damage to a barn and its contents.
Thunderstorm Wind, Dinwiddie
- When
- July 4, 5:53 PM EST
- Where
- Dinwiddie County, 1 mi NE of Dewitt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.050, -77.633
Tree down on Interstate 85.
Thunderstorm Wind, Nottoway
- When
- July 4, 6:20 PM EST
- Where
- Nottoway County, 4 mi SSE of Blackstone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.033, -77.967
Tree down across Highway 644.
Thunderstorm Wind, Lunenburg
- When
- July 4, 7:20 PM EST
- Where
- Lunenburg County, Lunenburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -78.267
Thunderstorm Wind, Lunenburg
- When
- July 4, 7:20 PM EST
- Where
- Lunenburg County, Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.983, -78.233
Power lines down, some blocking roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 4, 20061 death · 4 injured · 1 event
- Hail in Washington, July 4, 2006$28 million · 1.25 in hail · 3 events
- Hail and Damaging Wind in Washington, July 4, 2006$4.2 million · 1.25 in hail · 2 events
- Damaging Winds in Maryland, July 4, 2006$1.5 million · 55 kt wind · 11 events
- Tornadoes and Damaging Winds in Colorado, July 4, 2006$1.0 million · F0 · 4 events
- Hail and Damaging Winds in Virginia, July 4, 2006$360,000 · 1 in hail · 20 events
- Flash Flood and Hail in Virginia, July 4 to 5, 2006$242,000 · 70 kt wind · 26 events
- Flash Flooding in Texas, July 4, 2006$500,000 · 7 events
- Hail and Damaging Winds in Massachusetts, July 4, 2006$290,000 · 1.75 in hail · 4 events
- Damaging Wind in New Jersey, July 4, 20069 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2006$200,000 · 60 kt wind · 4 events
- Damaging Winds in District of Columbia, July 4, 2006$215,000 · 50 kt wind · 2 events